Thunderstorm Wind, Washington
- When
- August 3, 5:15 PM EST to 5:20 PM EST
- Where
- Washington County, South Barre
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.167, -72.517
A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Late afternoon thunderstorms in Washington county were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Late afternoon thunderstorms in Washington county were severe. In and around the town of South Barre, trees were blown down, and a roof was torn off a duplex by thunderstorm winds. Lawn furniture was also blown around.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 4:21 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 521 PM EDT TUE AUG 3 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... SHOWERS AND THUNDERSTORMS ACROSS THE REGION ATTM AHEAD OF A COLD FRONT. THIS ACTIVITY SHOULD COME TO AN END BY MIDNIGHT. WINDS WILL BE LIGHT AND VARIABLE OVERNIGHT...SO FOG LIKELY TO DEVELOP AFTER MIDNIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL TODAY. WILL KEEP A MENTION OF SOME FOG EARLY WEDNESDAY MORNING ACROSS EASTERN AND NORTHEAST VERMONT...AS WELL AS THE ADIRONDACKS. TEMPERATURES WILL BE IN THE 70S ON WEDNESDAY WITH LOWER DEW POINTS AND PARTLY SUNNY SKIES. MODELS NOW IN BETTER AGREEMENT FOR LATE WEDNESDAY NIGHT AND THURSDAY AS A LOW PRESSURE AREA OVER THE MIDWEST MOVES EAST AND DEEPENS IN RESPONSE TO A DEEPENING UPPER TROUGH OVER THE GREAT LAKES. MODELS HAVE A LOW PRESSURE AREA BY THURSDAY MORNING JUST BELOW 1000 MB APPROACHING SOUTHERN NEW ENGLAND. IT LOOKS MORE LIKE A WINTER TIME NOREASTER AS WINDS WILL BE NORTHERLY WITH HIGHS ONLY IN THE 60S DURING THE DAY ON THURSDAY. IS THIS AUGUST? RAIN SHOULD TAPER OFF TO SCATTERED SHOWERS BY THURSDAY NIGHT. CLOSED UPPER LOW TO BE JUST NORTH OF THE ST LAWRENCE VLY ON FRIDAY... WITH HIGH TEMPERATURES AGAIN ONLY IN THE 60S WITH SCATTERED SHOWERS ACROSS THE REGION. && .LONG TERM (SATURDAY THROUGH TUESDAY)... MODELS SHOW STRONG MID/UPPER LVL TROF ACRS NE CONUS THROUGH LATE SUNDAY BEFORE SYSTEM LIFTS NE AND WEAKENS OVER EASTERN CANADA MONDAY INTO TUESDAY. MID/UPPER UPPER LVL RIDGE BUILDS INTO FA ON MONDAY INTO TUESDAY AHEAD OF NEXT S/W OVER THE CENTRAL GREAT LAKES. WL KEEP BOTH MONDAY-TUESDAY DRY ATTM WITH TEMPS RETURNING TO NEAR NORMAL. OTHERWISE...DIURNALLY DRIVEN RW ASSOCIATED WITH SEVERAL EMBEDDED VORTS AND LLVL MOISTURE WL KEEP FA UNSETTLED FOR THE WEEKEND. WITH PLENTY OF CLOUDS AROUND AND PROGGED 85H TEMPS ONLY IN THE SINGLE DIGITS WL CONT TO CUT GUIDANCE NUMBERS BY 2 TO 4 DEGREES OVER THE WEEKEND. OTHERWISE...REST OF EXTENDED FCST LOOKS VERY REASONABLE AND WL NOT CHANGE ATTM. && .AVIATION (18Z-18Z)... WEAK SFC COLD FRNT WL CONT TO PUSH ACRS FA THIS AFTN/EVENING WITH SHOWERS AND THUNDERSTORMS CONTINUING ALONG THE FRNT. WL CONT TO COVER THE SCATTERED NATURE OF THE STORMS WITH TEMPO GROUPS AND MENTION IFR CONDITIONS ASSOCIATED WITH EACH GROUP. THINKING IS CIGS AROUND 1000 AND VIS BLW 3SM...WHICH CRNT OBS SUGGEST IS HAPPENING. OTHERWISE...EXPECT IMPROVING CONDITIONS TONIGHT AS SFC HIGH PRES BUILDS INTO FA. WITH RECENT RAINS AND PLENTY OF LLVL MOISTURE...LIGHT WINDS...AND SOME CLRING SKIES WL ONCE AGAIN MENTION SOME FG AT MPV/SLK WITH CIGS BLW 005 AND VIS AROUND 1/2SM. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH LONG TERM/AVIATION...BOT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 415 AM EDT TUE AUG 3 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-040811- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 415 AM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1222 PM EDT TUE AUG 3 2004 VTZ003-004-006>008-010-031715- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX- AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM DERBY CENTER TO MORETOWN...MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR MORGAN CENTER...EAST MONTPELIER BY 1240 PM...NEAR WESTMORE...STANNARD BY 1250 PM...NEAR NORTON...WEST DANVILLE BY 100 PM...NEAR WEST BURKE...LYNDONVILLE BY 110 PM...NEAR PEACHAM AND EAST BURKE BY 120 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS WILL APPROACH ONE INCH IN THE STRONGEST STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
131 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG SOUTH BURLINGTON 44.45N 73.22W
08/03/2004 CHITTENDEN VT LAW ENFORCEMENT
LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.
1230 PM TSTM WND DMG 3 N HARDWICK 44.54N 72.37W
08/03/2004 CALEDONIA VT PUBLIC
TREES AND TREE LIMBS DOWN.
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG SOUTH BURLINGTON 44.45N 73.22W
08/03/2004 CHITTENDEN VT LAW ENFORCEMENT
LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.
1230 PM TSTM WND DMG 3 N HARDWICK 44.54N 72.37W
08/03/2004 CALEDONIA VT PUBLIC
TREES AND TREE LIMBS DOWN.
1230 PM TSTM WND DMG 3 N HARDWICK 44.54N 72.37W
08/03/2004 CALEDONIA VT PUBLIC
TREE LIMBS DOWN.
1240 PM TSTM WND DMG EAST HARDWICK 44.52N 72.31W
08/03/2004 CALEDONIA VT LAW ENFORCEMENT
LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG SOUTH BURLINGTON 44.45N 73.22W
08/03/2004 CHITTENDEN VT LAW ENFORCEMENT
LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.
1230 PM TSTM WND DMG 3 N HARDWICK 44.54N 72.37W
08/03/2004 CALEDONIA VT PUBLIC
TREES AND TREE LIMBS DOWN.
1240 PM TSTM WND DMG EAST HARDWICK 44.52N 72.31W
08/03/2004 CALEDONIA VT LAW ENFORCEMENT
LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.
1245 PM TSTM WND DMG GLOVER 44.70N 72.18W
08/03/2004 ORLEANS VT PUBLIC
TREE LIMBS DOWN.
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
212 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG SOUTH BURLINGTON 44.45N 73.22W
08/03/2004 CHITTENDEN VT LAW ENFORCEMENT
LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.
1230 PM TSTM WND DMG 3 N HARDWICK 44.54N 72.37W
08/03/2004 CALEDONIA VT PUBLIC
TREES AND TREE LIMBS DOWN.
1240 PM TSTM WND DMG EAST HARDWICK 44.52N 72.31W
08/03/2004 CALEDONIA VT LAW ENFORCEMENT
LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.
1245 PM TSTM WND DMG GLOVER 44.70N 72.18W
08/03/2004 ORLEANS VT COUNTY OFFICIAL
TREES DOWN ON SHADOW LAKE ROAD AND TALBOT LANE.
1245 PM TSTM WND DMG GLOVER 44.70N 72.18W
08/03/2004 ORLEANS VT PUBLIC
TREE LIMBS DOWN.
0152 PM TSTM WND DMG LUNENBURG 44.47N 71.68W
08/03/2004 ESSEX VT NWS EMPLOYEE
TREES DOWN.
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG SOUTH BURLINGTON 44.45N 73.22W
08/03/2004 CHITTENDEN VT LAW ENFORCEMENT
LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.
1230 PM TSTM WND DMG 3 N HARDWICK 44.54N 72.37W
08/03/2004 CALEDONIA VT PUBLIC
TREES AND TREE LIMBS DOWN.
1240 PM TSTM WND DMG EAST HARDWICK 44.52N 72.31W
08/03/2004 CALEDONIA VT LAW ENFORCEMENT
LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.
1245 PM TSTM WND DMG GLOVER 44.70N 72.18W
08/03/2004 ORLEANS VT COUNTY OFFICIAL
TREES DOWN ON SHADOW LAKE ROAD AND TALBOT LANE.
1245 PM TSTM WND DMG GLOVER 44.70N 72.18W
08/03/2004 ORLEANS VT PUBLIC
TREE LIMBS DOWN.
0152 PM TSTM WND DMG LUNENBURG 44.47N 71.68W
08/03/2004 ESSEX VT NWS EMPLOYEE
TREES DOWN.
&&
LAHIFFThe Burlington radar (KCXX), 64 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419431.